Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 206, NWS Des Moines, IA

August 20, 2002Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 20, 2002, 11:10 AM CDT for Cass County, Iowa. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2002, 11:10 AM CDT (16:10 UTC)
Expired
Aug 20, 2002, 11:45 AM CDT
In force
35 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Cass County, IA

The radar

The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 11:11 AM CDTHail 1.75Atlantic, IA
Aug 20, 11:23 AM CDTHail 1Anita, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-472 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WUUS53 KDMX 201610
SVRDSM
IAC029-201645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1110 AM CDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN SOUTHWEST IOWA

* UNTIL 1145 AM CDT

* AT 1105 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ATLANTIC...OR ABOUT 46 MILES EAST OF
  COUNCIL BLUFFS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR WIOTA AROUND 1115 AM...
  5 MILES NORTH OF CUMBERLAND AROUND 1120 AM...
  8 MILES SOUTH OF ANITA AROUND 1125 AM AND
  5 MILES NORTH OF MASSENA AROUND 1130 AM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4150 9515 4118 9514 4117 9472 4150 9473

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:20 AM CDT, 8 hours 50 minutes earlier.

Area forecast discussion, Aug 20, 2:20 AM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
220 AM CDT TUE AUG 20 2002

MAIN FOCUS THIS PACKAGE WILL BE COVERAGE/TIMING OF THUNDERSTORMS
THROUGH THURSDAY.

06Z SFC ANALYSIS SHOWS NEARLY STATIONARY BOUNDARY ACROSS SOUTHERN
MISSOURI...WITH ELEVATED CONVECTION ONGOING ACROSS SE NEBRASKA...SW
IOWA...AND NRN MO. WL CONTINUE TO MONITOR STRONG TO SEVERE STORMS IN
FAR SW IA FOR ADJUSTMENTS TO ZONES/GRIDS PRIOR TO ISSUANCE.  MUCH OF
IOWA STILL UNDER THE INFLUENCE OF SFC HIGH CENTERED IN NORTHERN
WISCONSIN...WITH DEWPOINTS MAINLY IN THE 50S.  GOOD MOISTURE LURKING
NOT TOO FAR TO THE SOUTH...WITH UPPER 60 DPS IN CENTRAL MO AND NE
KS.

PER HPC MODEL DISCUSSION...META/AVN BOTH APPEAR TO HAVE PROBLEMS
WITH SPURIOUS VORTS AND ASSOCIATED QUESTIONABLE QPF PLACEMENT. WITH
LOW CONFIDENCE IN MODEL SOLUTIONS...WILL STAY CLOSE TO GOING
FORECAST. WL HIGHLIGHT SOUTHERN AND WESTERN COUNTIES FOR LOW POPS
TODAY...AND MAY PULL POPS FROM NORTHEAST. WL ALSO INTRODUCE A LOW
POP FOR THURSDAY IN THE SOUTH AS BOUNDARY STALLS NEAR IA/MO BORDER.
OTHERWISE...CURRENT TRENDS LOOK GOOD WITH THE BEST COVERAGE OF TSRA
IN THE NORTH TONIGHT WITH POTENTIAL FOR MCS...AND WEDNESDAY IN THE
NORTH/CENTRAL COUNTIES AS COLD FRONT SAGS THROUGH FA.

TEMPERATURE GUIDANCE IS SIMILAR...AND ONLY MINOR TWEAKS PLANNED
TODAY THROUGH THURSDAY.

IN THE EXTENDED (FRI-MON)...THUNDERSTORMS ARE A GOOD BET FOR FRIDAY
AS MEDIUM RANGE MODELS SWEEP COLD FRONT THROUGH FA.  SFC HIGH WILL
INFLUENCE AREA SATURDAY THROUGH MONDAY WITH DRY AND COOLER
CONDITIONS.

.DSM...NONE

KINNEY

In the hours before

Special weather statement, Aug 20, 5:54 AM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
554 AM CDT TUE AUG 20 2002

.A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP TONIGHT AND TRACK
ACROSS SOUTHERN MINNESOTA AND NORTHERN IOWA.  A FEW THUNDERSTORMS
COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS.  LOCAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE
TONIGHT IN PARTS OF NORTH CENTRAL IOWA...BUT FLASH FLOODING IS NOT
EXPECTED.  A COLD FRONT WILL THEN MOVE THROUGH IOWA
WEDNESDAY...PRODUCING MORE SHOWERS AND THUNDERSTORMS...A FEW OF
WHICH COULD BE SEVERE MAINLY ALONG AND NORTH OF HIGHWAY 20.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>025-033>035-211100-
CALHOUN-CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE...
FORT DODGE AND MASON CITY
554 AM CDT TUE AUG 20 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                      NONE
  DAMAGING WINDS (58+ MPH)     LOW              TONIGHT AND WED
  LARGE HAIL (3/4+)           LOW              AFTERNOON
  FLASH FLOODING               NONE

* SPOTTER ACTIVATION OUTLOOK
  TODAY...NOT EXPECTED
  TONIGHT...LOW
  WEDNESDAY...LOW

IAZ026>028-036>039-211100-
BLACK HAWK-BREMER-BUTLER-FRANKLIN-GRUNDY-HAMILTON-HARDIN-
INCLUDING THE CITIES OF...IOWA FALLS...WATERLOO...
WAVERLY AND WEBSTER CITY
554 AM CDT TUE AUG 20 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                      NONE
  DAMAGING WINDS (58+ MPH)     LOW              WEDNESDAY AFTERNOON
  LARGE HAIL (3/4+)           LOW              WEDNESDAY AFTERNOON
  FLASH FLOODING               NONE

* SPOTTER ACTIVATION OUTLOOK
  TODAY...NOT EXPECTED
  TONIGHT...NOT EXPECTED
  WEDNESDAY...LOW

IAZ044>050-057>062-070>075-081>086-092>097-211100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CARROLL...
CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...GRINNELL...
INDIANOLA...KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...
OTTUMWA...PELLA AND PERRY
554 AM CDT TUE AUG 20 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                      NONE
  DAMAGING WINDS (58+ MPH)
  LARGE HAIL (3/4+)
  FLASH FLOODING

* SPOTTER ACTIVATION OUTLOOK
  TODAY...NOT EXPECTED
  TONIGHT...NOT EXPECTED
  WEDNESDAY...NOT EXPECTED

* SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING COULD PRODUCE
SOME SMALL HAIL...BUT ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL
THUNDERSTORMS THIS AFTERNOON THROUGH WEDNESDAY ARE ALSO EXPECTED TO
STAY BELOW SEVERE LIMITS.

KINNEY

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/OUTLOOKS.SHTMLKEY (IN ALL LOWER CASE).
Local storm report, Aug 20, 9:46 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
946 AM CDT TUE AUG 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 AM    3 W AUDUBON               IA   1 INCH HAIL
08/20/02   AUDUBON                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 11:28 AM CDTSevere Thunderstorm WarningDMXAdair47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.